top of page
Free, impartial and totally confidential advice on Gabapentin addiction,detox,rehab,admission to rehab,counselling, therapy, cost and location from a practicing clinician.
Use of Gabapentin, whether prescribed or obtained without prescription, can lead to addiction. For some, if they stop taking it suddenly, there can also be a period of painful withdrawal. When it was first approved for use in the USA in 1993 , the risk was thought to be minimal. However, since then, use of Gabapentin has been shown to closely aligned with illicit drug use, especially with those who mix it with opioids. It also also used alongside alcohol and other illicit substances.
Why is it dangerous to mix it with opioids?
Mixing Gabapentin with opioids, and especially other sedative type drugs, there is a significant risk of respiratory depression and the risk of a fatality increases. By combining Gabapentin and opioids there is a four fold higher risk of respiratory depression and opioid related overdose and death. Respiratory depression (slow/shallow breathing) can also occur when Gabapentin is used alongside medication that can cause sleepiness or decreased awareness. To make it simpler: It you mix Gabapentin with other prescribed medication and/or illegal drugs it can be fatal.
How common is gabapentin addiction?
In the USA, within the general population, studies have shown that up to one percent of the population use Gabapentin. However, for those who use opioids, this increases to between fifteen and twenty percent. Drug and alcohol treatment centres report that they see this problem in up to twenty two percent of service users.
Why do people mix Gabapentin with Opioids?
The simple answer is that, by mixing the two, users report a far greater sense of euphoria. They experience a greater "high" than by using opioids alone.
What are the signs of gabapentin addiction?
When someone is taking far larger doses than they have been prescribed and spending inordinate amounts of time sourcing it , this is a tell tale sign that there is a problem.
Other signs include:
* Strong cravings to use Gabapentin
* Using Gabapentin is interfering with work,studies and home life
* Attending A+E to try and get a prescription because your GP/consultant tried to reduce/stop your prescription
* Trying to stop but unable to do so
* Withdrawal symptoms
If you stop taking Gabapentin, suddenly, the following symptoms can arise:
* Increased anxiety
* Not being able to keep still/restless limbs
* Feeling dizzy
* Very heavy sweating
* Trouble sleeping
* Feeling disorientated
* Fast pulse
* Feeling sick
* seizures (rare)
How quickly will I develop withdrawal symptoms if I stop taking Gabapentin?
Withdrawals will start to show within around seven hours. Unlike Pregabalin, current research indicates that the symptoms of withdrawal are usually contained with seven to ten days. A suggested rate of reduction is 300MG every four days.
What treatment is available?
A tapering off, with Gabapentin, in a medically supervised therapeutic environment is the most effective way to reach abstinence and achieve long term recovery. As with all admissions, a thorough holistic pre-admission assessment with a clinician is essential. For those who have pre-exisiting conditions such as Epilepsy, information sharing with the patients GP and/or Neurologist may be necessary.
While the accepted medical guidance is a reduction of 300MG every four days, this does not need to be set in stone: as long as a patient is moving the right direction, it can be slowed down. However, it is inadvisable to go any quicker than this. Close medical monitoring, with qualified and experienced staff in addition to a fully immersive therapy programme will provide some dependent on Gabapentin, the bridge to abstinence. Whether it is a centre that uses a 12 step approach or a SMART recovery programme, it matters not.
Alongside this , many centers offer, among other things:
* Music therapy
*Gentle exercise and group walks
* Art therapy
* Individual therapy (for those who attend for more than one week).
It is important to make the right choice of centre. Always check the Care Quality Commission registration, and, if appropriate: inspection reports. Never be talked into a rapid detox: Not only don' they work, they are wholly counterproductive and dangerous.
Call Paul to discuss your needs and he can help you find the right centre for you.
bottom of page